Tornadoes · United States · Virginia · 2024
EF1 tornado, Sign Rock to Dudley, Virginia, July 24, 2024
From Sign Rock to Dudley, this EF1 tornado ran 9.3 miles across Halifax County on July 24, 2024, touching down at 6:06 PM EDT and reaching 75 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 24, 2024
- Touchdown
- 6:06 PM EDT (22:06 UTC)
- Lifted
- 6:24 PM EDT (22:24 UTC)
- On the ground
- 18 minutes
- Path length
- 9.3 miles (15.0 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Halifax County
- Touchdown point
- 36.826, -79.116
- Lift-off point
- 36.812, -78.944
- Record number
- 2407241606-01
The damage survey
5 damage points were recorded along this path by NWS RNK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- All pointing north . Convergent
- Several trees pointing north…inward.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A stalled frontal boundary helped to produce scattered thunderstorms that became severe. Winds from these storms blew down a notable number of trees. One of the storms also produced an EF-1 tornado in Halifax County with peak winds at 100 mph, which downed numerous trees and caused structural damage.
A tornado touched down near the intersection of Chatham Road and Ridgeway Road in western Halifax County. The tornado uprooted and snapped numerous trees as it strengthened and moved eastward, and it also caused minor structural damage. The peak winds were estimated to reach 100 mph. After being on the ground for eighteen minutes, the tornado lifted in central Halifax County just east of the L.P. Bailey Memorial Highway close to the intersection with Murphy Grove Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Jul 24, 2:30 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 230 PM EDT Wed Jul 24 2024 .SYNOPSIS... A stationary front over the Mid Atlantic region will provide the focus for scattered to numerous showers and thunderstorms through Thursday. A secondary front moves across Thursday night with less coverage for showers and storms starting Friday and continuing through the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 145 PM EDT Wednesday... Key Messages: 1) Stalled front still remains draped across the area. 2) Rain and thunderstorms possible through this evening/overnight. Still quite a bit of rain and cloud cover along and west of the Blue Ridge this afternoon. Thinking this will continue to limit thunderstorm coverage for the remainder of the afternoon for the mountains. However, seeing some clearing over the Foothills and Piedmont areas of VA and NC so confidence remains higher that this zone will have the best chance for thunderstorms through the evening. Much like yesterday, storms will be capable of very heavy rainfall and areas of localized wind damage are possible. Rain and storms taper off after sunset and the area should remain in a lull through at least midnight. Will begin to see rain develop again after midnight as better isentropic lift moves over the region. Should see rain continue through daybreak tomorrow, tapering off by late morning. A secondary front will begin to push south from the Ohio Valley and will attempt to push drier air into the region by Thursday night. Depending on how much clearing occurs tomorrow ahead of the front will determine the coverage of thunderstorms during the afternoon. Still a bit of uncertainty how fast the front progresses and how much surface heating can occur after morning rainfall moves out. Again, any storms tomorrow will be capable of very efficient rainfall rates and localized strong damaging winds. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 220 PM EDT Wednesday... Key Messages: 1: Less coverage of showers/storms. High pressure is forecast to move east across the northern Mid- Atlantic, with drying taking place from north to south. This feature is expected to drive wedge of stable down the east side of the Appalachians so looking at decrease opportunity for showers as Thursday's secondary cold front getting shunted to our south and west. Pressure pattern looks "wedgy" with development of a northeast-east wind. This should nix shower potential for areas east of the Appalachian Divide. Attm will maintain chance for showers for areas west of I-77 Friday, then mainly west of our CWA for the weekend. Weekend as a whole looks dry, but not confident that it will be clear. Lingering layer of low level moisture may result in persistent cloud cover...especially for the southwestern part of the CWA, but model soundings support little or no cloud depth. Temperatures going into this weekend will be highly dependant on cloud cover...MOS favoring readings at or below normal. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 230 PM EDT Tuesday... Key Messages: 1: Mainly dry Sunday 2: Scattered showers/storms return Monday 3: Warming temperatures Monday-Wednesday. High pressure will move off the East coast Sunday into Monday with moist southwest winds returning by Monday. This will result in increasing potential for showers beginning Sunday night with daily threat for thunderstorms Monday through Wednesday as heat and instability trend upward. Temperatures are expected to be near normal Sunday-Monday, then about 5 degrees above normal for Tuesday-Wednesday...but nothing extreme. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 150 PM EDT Wednesday... Ample cloud cover along and west of the Blue Ridge has kept terminals in these locations at low end VFR to MVFR through this afternoon. Not much confidence of this changing through this evening so expect ongoing MVFR clouds and showers of rainfall for the mountains through tomorrow morning for areas along and west of the Blue Ridge. Due to lack of sun in the aforementioned areas, have removed the mention of VCTS/TSRA from BCB/BLF/LWB. Better clearing has occurred east of the Blue Ridge and thunderstorm development is still expected, so periods of very heavy rain through this afternoon and evening is still possible for ROA/LYH/DAN. Widespread low cigs/vsby again tonight so fairly high confidence all terminals see IFR/LIFR at times through daybreak. Extended Aviation Outlook... Frontal boundary will stick around into Friday morning before driving southward over the weekend. Should start to see less coverage in showers/storms Friday and especially into the weekend, so mainly VFR outside of storms and late night fog/stratus. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...PM LONG TERM...PM AVIATION...BMG
Hazardous weather outlook, Jul 24, 4:09 AM EDT, 13 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 409 AM EDT Wed Jul 24 2024 NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-250815- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 409 AM EDT Wed Jul 24 2024 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected this afternoon and evening. Excessive rainfall could lead to isolated flash flooding of streams and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of excessive rainfall through Thursday. Heavy rain from thunderstorms could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>034-043>047-058-059-250815- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 409 AM EDT Wed Jul 24 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Numerous showers and thunderstorms will produce instances of torrential rain this afternoon and into tonight. This will lead to a risk of scattered flash flooding, especially in urban and poor drainage areas. Additionally, a few storms could become strong to severe with damaging wind gusts the main threat this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of excessive rainfall through Friday. Heavy rain from thunderstorms could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 5:31 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT Wed Jul 24 2024
VAZ044-045-058-242200-
Halifax VA-Campbell VA-Pittsylvania VA-
531 PM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN CAMPBELL...CENTRAL PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES THROUGH 600 PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gretna, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hurt...
Chatham...
Gretna...
Brookneal...
Mt Airy...
Nathalie...
and Java.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3674 7946 3697 7958 3701 7949 3701 7948
3702 7946 3722 7899 3705 7889 3702 7890
3700 7889 3698 7890 3698 7889 3699 7888
3699 7885 3688 7879
TIME...MOT...LOC 2131Z 250DEG 38KT 3691 7938
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VFJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 12:00Z
10.1 hours before the tornado, 59 km from the path. July 24, 2024.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 607 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.0 K/km
Roanoke, VA (KRNK), 00:00Z
1.9 hours after it, 59 km from the path. July 25, 2024.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 1920 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
South Boston (W78), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Roanoke radar (KFCX), 113 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of July 24, 2024
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.